Serious complications and deaths from adverse drug reactions are on the rise. That's according to an analysis found in this week's issue of the Archives of Internal Medicine.
A recent analysis of U.S. drug data found that the number of reported deaths from 1998 to 2005 from adverse reactions to medications nearly tripled, rising from 5,519 to 15,107.
Pharmacists say several things may be responsible for the jump. Including increased reports of reactions, as well as an increase of medications being prescribed.
"Back about 10 years ago there was a change in the prescribing patterns of doctors due to the governmental wish to make sure people were not under treated for pain -- that they did not suffer needlessly," Appletree Pharmacist Jim Killingsworth said. "I think as a result of that I now see a lot of over-prescribing of pain medications patients."
Experts say allergic reactions to medicines still remain one of the main culprits. While new data also reveals prescribed narcotics, and even some over-the-counter medications such as acetaminophen can have potentially harmful effects. Which comes as no surprise to pharmacists who say with all the brands, there's a lot of confusion among the public.
"Tylenol Allergy and Cold, Tylenol Headache, Tylenol Sinus -- they all have Tylenol in them," Killingsworth said. "Many times I'll find my elderly people picking up two or three different tylenol products not knowing they all have Tylenol in them, and they'll end up taking more Tylenol then they should."
Experts say taking more than the recommended dose can lead to liver damage over time.
Pharmacists say patients can help take a pro-active role in their health by carrying an allergy card with a list of allergies on it, for both the doctor and the pharmacist to see. Secondly, tell every doctor they see what medications they are currently taking. Thirdly, react the moment possible side effects start.
"The first two days after you start taking a medicine if you experience anything, at that time call someone," Killingsworth said.